Carbamazepine-induced granulomatous necrotizing angiitis with acute renal failure

Nephron. 1989;51(3):405-8. doi: 10.1159/000185332.

Abstract

A 42-year-old male treated with carbamazepine developed a skin eruption in the trunk, followed by acute renal failure. Laboratory data revealed leukocytosis (15,700/mm3) with eosinophilia (37%). A renal biopsy disclosed granulomatous necrotizing angiitis that differed from classic periateritis nodosa and hypersensitivity angiitis. All drugs were discontinued immediately, and there was a gradual improvement of the renal function. A carefully performed provocation test using carbamazepine was positive. We made a diagnosis of carbamazepine-induced granulomatous necrotizing angiitis. Only 6 cases of drug-induced granulomatous angiitis have been reported prior to the present case. Drug-induced granulomatous angiitis is often fatal. The present report suggests the importance of making a diagnosis quickly, and providing adequate treatment in order to prevent a fatal course.

Publication types

  • Case Reports

MeSH terms

  • Acute Kidney Injury / chemically induced*
  • Acute Kidney Injury / pathology
  • Adult
  • Carbamazepine / adverse effects*
  • Churg-Strauss Syndrome / chemically induced*
  • Churg-Strauss Syndrome / pathology
  • Drug Hypersensitivity / etiology*
  • Humans
  • Kidney / pathology
  • Male

Substances

  • Carbamazepine